Aa
Aa
A
A
A
Close
Avatar universal

Still sick after 2 1/2 months, Percocet withdrawal?

Hello everyone, i am desperate for help as not one of my Dr.'s or Specialists can figure out what's going on with me. After almost 18 years on opiates (Vicodin, then on to Morphine Sulfate plus Percocet for the last 8 yrs) I have finally broke free. I have multiple chronic injuries, this was not for pleasure. I tapered down nice & slow until i was at 1 pill (5/325) per day for about a week, then half a pill, etc. Regardless, the horrible withdrawals came on.  The issue now is that after losing 20 lbs. from lack of appetite, still feeling nausea, good one minute & horrible the next, non-stop diarrhea...for over 2 months, it's really taking it's toll on me. I can barely sleep due to being up all night spitting & coughing up foamy sputum. That is the worst part! Could it be that my body was producing excessive saliva to offset what the opiates did to my body, and now it can't stop producing as much? Literally all fluids leaving my body are clear. No infection, flu, H. Pylori, etc....all have been tested. Tried Mucinex, Post Nasal Drip spray, and several others...none have worked. I do also have Crohn's & GERD, however my GI Dr. swears he's never heard of this saliva issue being related to these, although online forums say otherwise. I feel horrible & need some sleep.
10 Responses
Sort by: Helpful Oldest Newest
1235186 tn?1549257619
COMMUNITY LEADER
Hello and welcome. Congrats on breaking free from eighteen years of opiates.
Hun it isn't unusual what you are experiencing. 2 1/2 months compared to 18 years is really no comparsion.
It is going to take time to heal. Please be patient with the process.
Have you tried OTC natural sleep aids?
Drinking emergen c, protein shakes?
Take anti histamines. Treat your symptoms.
Keep moving forward you are healing.
Helpful - 0
Avatar universal
I wanted to thank you for the fast & kind reply. As a 43 yr old male who's dealt with this since his early 20's, including a few short bouts of withdrawal before Dr.'s telling me to start up again (Yes, you read that correctly), i guess i just need to learn some patience...LOL. It's the constant foamy salivating at night that's driving me insane & causing my lack of sleep. Nothing, and i mean nothing OTC or otherwise has helped. Thanks again, very much appreciated.
Helpful - 0
1235186 tn?1549257619
COMMUNITY LEADER
Your welcome. The opiates slow up and stop up all your bodily functions. So when you stop using them everything comes back with a vengeance.
Are you taking Imodium?  Eat light foods to start, the brat diet is binding, bananas, rice, Apple's, toast.

Melatonin, Valerian root, sleepy time tea, alteril, sleep by nature made.
These have helped lots of people.You should start to get some sleep soon.
Three months seems to be a milestone for a lot of the symptoms to go away.
Yes you will have good minutes and bad minutes. The good will start to outweigh the bad.

Protein is very good for healing the body, try the protein shakes.
Are you taking vitamins?
Ginger is good for nausea.

Your systems have to learn to adjust to no opiates. Yes, awe patience is a virtue. Are you trying to get some walking in? This will also help your natural endorphins, serotonin and dopamine re-populate.

Most find after being free from opiates for 3 to 4 months their pain levels
Actually decrease.

Keep on keepin on.  Keep the faith.
Debbie
Helpful - 0
7163794 tn?1457366813
COMMUNITY LEADER
I just wanted to reiterate what was said above...i lost weight for the first 4 months...had #3 for months...coughed and sneezed for months....it will stop.
Helpful - 0
Avatar universal
Hi honey:

I am at day 87 and still not what I would consider "well."  I started a hacking cough on day 14, and even though it has died down considerably, every evening, I cough and hack up clear sputum (yuk).   Opiates suppress our cough reflex and LOTS of stuff builds up in our lungs.   It will take time, maybe months, to clear out.  

I still sneeze constantly too.  

What else....I have stomach issues--severe IBS---and have not had ANY kind of comfort in terms of my GI tract.  I'm either constipated or have diarrhea...every time I eat is a new adventure...will it be ok or will I be nauseous?

Sleep:  OMG, are you kidding me?   I take Trazodone (prescribed) to sleep sometimes, but it is not quality rest...it gives me vivid nightmares and I only sleep for maybe 4 hours.   At least 1-2 times a week I go the entire night with zero sleep.

We have to be patient; some folks have a harder time than others, and you and I are two of them...so are many other folks on here.

Can you exercise?   I find it is helping me a lot, although I can't muster up the energy to do it every day, especially when I feel like I'm going to throw up all day.  I chew candied ginger for upset stomach; it sometimes helps.

Hang in there....long term opiate use doesn't resolve itself quickly.   As my doc explained, it changes every single cell in your body.  Human physiology is amazing; the body can habituate to just about anything, and it learned to incorporate exogenous opiates for almost 2 decades in your case.   It may take 3-6 months or longer before you are completely yourself again.

Take care, and keep us posted!

Hugs,
-Robin
Helpful - 0
Avatar universal
Seriously, thank you all for these wonderful comments. It's a bit odd to see everyone having gone (Or going through) exactly what i have been telling my Dr.'s for months now...and finally some answers!  Since i do have other health issues, i have to be extremely careful as to what i take, even certain vitamins. Since saliva is the body's natural way to help stomach acids, i truly thought it was related to my GERD, or Crohn's..both of which my GI Dr. said no. This just makes so much sense now. I am actually starting to feel better for longer periods of time, but the sleep-spit-sleep-choke-sleep- cough up foam, is driving me nuts & nothing works. At least i can stop all of my GI tests now (Thank God). They've ran me through ever "Oscopy" under the sun trying to figure this out.  MUCH appreciation to you all.
Helpful - 0
Avatar universal
Hi there. Just a thought. Take prescription antihistamines. I'm thinking maybe post nasal. Maybe not. I know i have my own set of major health issues. I'm not sure. But i know i dealt with alot of what you are talking about.
Helpful - 0
1926359 tn?1331588139
Hey there and congratulations on your AMAZING courageous choice to get off those drugs after 2 decades!!  Wow!
I have Crohn's Disease as well and so I relate.  I found a good probiotic has done wonders for me.  It is hard to learn to cope with our disease in a natural way, but I am proud to say I've only had one flare since I started recovery 3 years ago that needed prednisone to settle down.  You are basically starting life all over again here.  Be patient and gentle with yourself.  Your body has a lot of healing to do.
Hugs,
Lu
Helpful - 0
Avatar universal
Another thing that i have noticed since being off opiates for almost 3 months now (Besides NOT having any desire whatsoever to take any more, thank God)...is that i am remembering things much better, i am feeling stronger mentally. The only way to describe it is, "Clear." It's a great feeling...quite empowering, especially since being a slave to chronic pain for so long. You have all been great on here, i cannot thank you enough for the wonderful support.
Helpful - 0
Avatar universal
Hello again everyone. Well, it's now been almost 3 1/2 months & i still have all of the same symptoms, hardly any sleep each night due to the constant choking up of foamy saliva. I'm going insane from the lack of sleep, which is causing my chronic pain to worsen. I've tried all the various "Drying-up" agents such as Mucinex, NyQuil, and various antihistamines...no change AT ALL.  

I'm seeing my Primary this week & she's a bit stubborn at times. She tried to say i have the flu. Anyway, i'm hoping that one of you out there that HAS gone through long term opiate usage & is now OFF...if anyone has gone through something similar...do you have ANY advice that i can bring to my Dr.'s attention?  Already spoke to Pain Specialist, ENT, Endocrinologist, and my PCP about this...and no one thinks it has squat to do with opiates (I firmly disagree!).  Thanks in advance.
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.